Alert archive / Illinois / Tornado Warnings in 2008

Tornado Warning 47, NWS Paducah, KY

May 25, 2008Union County, Illinois

NWS Paducah, KY issued this tornado warning at May 25, 2008, 9:44 PM CDT for Union County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 9:44 PM CDT (02:44 UTC)
Expired
May 25, 2008, 10:09 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Union County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 6:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.7 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1937 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 260243
TORPAH
ILC181-260330-
/O.NEW.KPAH.TO.W.0047.080526T0244Z-080526T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL UNION COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 1030 PM CDT.

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 10 MILES
  SOUTHWEST OF JONESBORO...OR 9 MILES EAST OF CAPE GIRARDEAU...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  JONESBORO...
  ANNA...
  COBDEN...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT MONDAY
MORNING FOR SOUTHEASTERN ILLINOIS AND SOUTHWEST INDIANA AND WESTERN
KENTUCKY AND SOUTHEAST MISSOURI.

LAT...LON 3760 8927 3747 8908 3734 8935 3734 8942
      3744 8943
TIME...MOT...LOC 0244Z 228DEG 17KT 3736 8938

$$
1 follow-up statement
000 
WWUS53 KPAH 260309
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 PM CDT SUN MAY 25 2008

ILC181-260319-
/O.CAN.KPAH.TO.W.0047.000000T0000Z-080526T0330Z/
UNION IL-
1009 PM CDT SUN MAY 25 2008

...THE TORNADO WARNING FOR CENTRAL UNION COUNTY IN SOUTHERN ILLINOIS
IS CANCELLED...

THE STORM HAS WEAKENED...THEREFORE THE TORNADO WARNING HAS BEEN
CANCELLED.

LAT...LON 3760 8927 3747 8908 3734 8935 3734 8942
      3744 8943
TIME...MOT...LOC 0309Z 228DEG 17KT 3744 8927

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 25, 1:30 PM CDT, 8 hours 14 minutes earlier.

Area forecast discussion, May 25, 1:30 PM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT SUN MAY 25 2008

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS WEAK WARM FRONT POISED ALONG THE
WESTERN PERIPHERY OF PAH CWA. HIGH PRESSURE REMAINED OVER THE
EASTERN US. A COLD FRONT EXTENDED FROM NORTHWEST MN ARCING WESTWARD
THROUGH THE OK TX PANHANDLES TO THE GUADALUPE MTNS. BOTH FRONTS
EXTENDED FROM A LOW OVER NE ND.

THE 12Z SUN NAM AND GFS ARE IN FAIRLY GOOD AGREEMENT FOR TONIGHT
WITH WARM FRONT BI SECTING THE AREA WITH QPF IN ITS WAKE. MAINLY
NORTH AND WEST OF THE OHIO RIVER. MONDAY WE WILL BE IN THE WARM
SECTOR...THUS RAISED POPS TO JUST BELOW LIKELY CAT. A COUPLE OF WEAK
TO MODERATE VORT MAX TO MOVE OVER THE AREA. ALTHOUGH SVR PSBL THINK
ANY WOULD BE ISOLATED HAILERS OR WIND. HODOGRAPH SIGNATURES/WIND
PROFILES NOT SUPPORTIVE FOR TORS. WET BULB ZERO ABOVE 12K MSL.
TOTALS LOW 50S...K INDICIES LOW 30S. HOWEVER CAPE IS FORECAST TO 2K
PLUS...THUS CAN NOT RULE OUT SEVERE IF THAT DEGREE OF INSTABILITY IS
REALIZED. AS FRONT APPROACHES MONDAY NIGHT BELIEVE MORE WIDESPREAD
COVERAGE OF QPF. ALREADY HAVE LIKELY OVER MOST OF THE FA AND FEEL
COMFORTABLE WITH THAT FOR NOW BUT MAY INCREASE POPS DEPENDING ON
LATER MODEL RUNS. WITH FROPA TUE WILL PROBABLY INCREASE TO OCNL
WORDING. WITH THE SLOW DEPARTURE OF THE FRONT LINGERED POPS WED.
WENT AHEAD AND REMOVED POPS WED AM AS HIGH BUILDS IN. KEPT IT DRY
WITH HIGH PRESSURE THROUGH FRIDAY. WEAK SIGNALS OF PRECIP FOR THIS
WEEKEND. BRING BACK IN LOW POPS AS WARM FRONT PROGGED TO LIFT OVER
THE AREA. THINK COVERAGE WILL BE POOR BUT DO EXPECT SOME CONVECTION.
THEREFORE KEPT SLGT CHANCE IN FOR NOW.

AS FOR TEMPS FOLLOWED GUIDANCE TRENDS. HOWEVER JUST AS PREVIOUS
FORECASTER DID NOT COOL DOWN AS MUCH WITH TUESDAY FROPA.

&&

.AVIATION...
VFR CONDITIONS SHOULD DOMINATE THROUGH MONDAY MORNING. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE CGI AND PAH
SITES THIS AFTERNOON. BY MID MONDAY MORNING CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE AT ALL TAF SITES AS A FRONTAL SYSTEM
APPROACHES THE REGION FROM THE NORTHWEST. SOUTH TO SOUTHEAST WINDS
TODAY AT 5 TO 10 MPH WILL SHIFT AROUND TO THE SOUTH TO SOUTHWEST AT
10 TO 20 MPH  MONDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...JP
LONG TERM....KH
AVIATION...JP
Hazardous weather outlook, May 25, 6:55 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
655 PM CDT SUN MAY 25 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
655 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM MONDAY
MORNING FOR THE ENTIRE QUAD STATE AREA. THE MAIN THREAT WITH THE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS AN ISOLATED TORNADO
WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.
THUNDERSTORMS WILL DEVELOP ON MONDAY IN ASSOCIATION WITH AN
APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE
THE MAIN THREATS AT THIS TIME...DUE TO THE AMOUNT OF INSTABILITY
IN THE ATMOSPHERE. HOWEVER...THE DEGREE OF INSTABILITY WILL BE
HIGHLY DEPENDANT ON THE AMOUNT OF CLOUD COVER WE HAVE DURING THE
DAY ON MONDAY.

THE COLD FRONT WILL MOVE ACROSS OUR AREA ON TUESDAY AND TUESDAY
NIGHT...WHICH WILL BRING A GOOD CHANCE FOR MORE THUNDERSTORMS
ACROSS OUR AREA. A FEW OF THE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE QUAD STATE.

In the hours before

Local storm report, May 25, 6:46 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
646 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TORNADO          6 NW MURPHYSBORO        37.83N 89.41W
05/25/2008                   JACKSON            IL   LAW ENFORCEMENT

            TORNADO ON THE GROUND

&&

AD
Local storm report, May 25, 7:02 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
702 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             STRATTON                38.45N 88.71W
05/25/2008  E1.00 INCH       JEFFERSON          IL   LAW ENFORCEMENT

            QUARTER-SIZED HAIL REPORTED BY SHERIFF IN FIELD TOWNSHIP

&&

AD
Local storm report, May 25, 7:16 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
716 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 S VERGENNES           37.89N 89.34W
05/25/2008  E0.75 INCH       JACKSON            IL   TRAINED SPOTTER

            DIME-SIZED HAIL COMING DOWN HEAVILY

&&

AD
Local storm report, May 25, 7:50 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     FUNNEL CLOUD     2 N CARBONDALE          37.75N 89.22W
05/25/2008                   JACKSON            IL   PUBLIC

            PUBLIC FLAGGED DOWN A TROOPER, REPORTED SEEING A FUNNEL
            CLOUD CLOSE TO THE GROUND NEAR DILLINGER ROAD

&&

AD
Local storm report, May 25, 8:25 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
825 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HAIL             2 E CARBONDALE          37.72N 89.18W
05/25/2008  M0.75 INCH       JACKSON            IL   TRAINED SPOTTER

&&

AD
Local storm report, May 25, 8:43 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
843 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     FUNNEL CLOUD     CRAB ORCHARD            37.73N 88.80W
05/25/2008                   WILLIAMSON         IL   LAW ENFORCEMENT

            STATE TROOPER REPORTING FUNNEL CLOUD MOVING OVER CRAB
            ORCHARD LAKE, JUST SOUTH OF RTE 14 AND JUST WEST OF RTE
            148

&&

AD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:30 PM CDTTornado WarningPAHJackson, Williamson60 min
May 25, 8:31 PM CDTTornado WarningPAHWilliamson15 min
May 25, 8:40 PM CDTSevere Thunderstorm WarningPAHJackson, Union65 min
May 26, 3:54 PM CDTRiver Flood WarningPAHAlexander, Jackson, Union5 days

Nearby

Tornado Warnings in Illinois, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.